Alert archive / Kentucky / Flash Flood Warnings in 2020

Flash Flood Warning 19, NWS Louisville, KY

May 24, 2020Harrison County, Kentucky

NWS Louisville, KY issued this flash flood warning at May 24, 2020, 7:29 PM EDT for Harrison County, Kentucky. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2020, 7:29 PM EDT (23:29 UTC)
Expired
May 24, 2020, 10:00 PM EDT
In force
3 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

County Harrison County, KY

The radar

The Cincinnati radar (KILN), 108 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 7:55 PM EDTFLASH FLOOD2 Wnw Oddville, KYCAR STALLED IN HIGH WATER ON TWO LICK ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.5 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
122 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1119 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

470 
WGUS53 KLMK 242329
FFWLMK
KYC097-250200-
/O.NEW.KLMK.FF.W.0019.200524T2329Z-200525T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
729 PM EDT Sun May 24 2020

The National Weather Service in Louisville has issued a

* Flash Flood Warning for...
  Northeastern Harrison County in central Kentucky...

* Until 1000 PM EDT.

* At 727 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is ongoing or
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Claysville, Oddville, Venus, and US Route 62 at State Route 19. 

Stony Creek may overflow onto Stony Brook Road.

Beaver Creek may overflow onto Apple Lane and Smitsonville Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3841 8426 3850 8432 3855 8420 3856 8417
      3854 8416 3853 8418 3850 8418 3850 8416
      3849 8416 3849 8415 3848 8415 3848 8413
      3847 8413 3847 8411

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES PER HOUR

$$

13
1 follow-up statement
680 
WGUS73 KLMK 250039
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
839 PM EDT Sun May 24 2020

KYC097-250200-
/O.CON.KLMK.FF.W.0019.000000T0000Z-200525T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harrison KY-
839 PM EDT Sun May 24 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
NORTHEASTERN HARRISON COUNTY...

At 836 PM EDT, the rain had ended. However, flooding is already 
occurring and will take time to recede.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Law enforcement.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Claysville, Oddville, and Venus. 

Twolick Creek, north of Cynthiana, flooded Two Lick Road that runs 
parallel to the stream. The road has been closed until the water 
recedes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3841 8426 3850 8432 3855 8420 3856 8417
      3854 8416 3853 8418 3850 8418 3850 8416
      3849 8416 3849 8415 3848 8415 3848 8413
      3847 8413 3847 8411

FLASH FLOOD...OBSERVED

$$

13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at May 24, 6:41 PM EDT, 48 minutes earlier.

Area forecast discussion, May 24, 6:41 PM EDT, 48 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
641 PM EDT Sun May 24 2020

...Updated Aviation Discussion...

.Short Term...(This evening through Monday)
Issued at 300 PM EDT Sun May 24 2020

While the region remains fairly quiet at the moment, a few pop-up
storms have begun developing over eastern KY. Current satellite
imagery shows areas of stratus and strato cu increasing in
coverage with the aid of afternoon heating. Despite having decent
instability, PWATs, and dewpoints to work with, latest CAMs seem
rather unimpressed with shower/storm coverage this afternoon.
That's not to say that a few still won't develop, however, expect
those that do to be very isolated in nature. Like yesterday, the
main hazards would be brief heavy downpours, gusty winds, and
lightning. Expect dry conditions to prevail during the overnight
period, with lows forecast to fall into the mid to upper 60s.

Another hot day is in store for Memorial Day as the region remains
situated under a persistent ridging pattern. With the aid of
southerly flow and WAA, have temps climbing into the upper 80s with
heat index values in the low 90s. Much like the last couple of days,
model guidance continues to support the development of
showers/storms, with peak convection occurring in the afternoon to
early evening hours. While instability will be plentiful during the
afternoon due to strong insolation, overall wind shear across the
region will be fairly low, suggesting pulse type thunderstorms would
be the primary storm mode. As such, any stronger storm would be
capable of producing locally heavy downpours, gusty winds, and small
hail.

.Long Term...(Monday night through Sunday)
Issued at 245 PM EDT Sun May 24 2020

After any scattered storms die off Monday evening, what looked like
a fairly persistent a few days ago may become interrupted by our new
best friend...a cutoff upper low. This time the low looks to stall
out over the Southern Plains/Red River Valley region, but this
location will have some impact on our weather in the Ohio Valley. It
will mean less low-level thicknesses across the region, leading to
forecast temperatures a little cooler than the heat we've had the
last couple of days.

Tuesday will be a transition day for this regime. It probably will
still be well above normal for temperatures, and this could lead to
another round of scattered storms, depending on any triggers across
the region. One trigger that a few models are keying in on is a
shortwave moving up out of the Appalachians, wrapping around the
flow associated with that upper low to the southwest. This could
bring storms moving in from the southeast, an unusual direction for
this region.

Wednesday and Thursday not too sold on the precipitation models
bring through here...again because of the cooler temperatures and
subsequent less instability. Moisture availability will still be
above normal, per sounding climatologies...but a lack of triggers
may limit coverage. Have undercut the blend of models here a little.

As we get to Thursday night/Friday, a wave moves through the
westerly flow over the Great Lakes, dragging a cold front into the
Midwest. This front likely will have some influence in nudging the
upper low to our southwest a little farther away from us, but not
totally convinced that it will push far enough south to remove rain
chances from our region for the weekend. The wet-biased blended
model solution for next weekend has come in with widely scattered
storm chances each day...which is the climatological pop for this
time of year. As mentioned before, will undercut this pop a little,
but keep in isolated to widely scattered chances (latter in southern
KY) along with normal temperatures.

&&

.Aviation...(00Z TAF Issuance)
Issued at 641 PM EDT Sun May 24 2020

Once early evening convection dies off, the rest of the night will
be quiet with light winds and VFR conditions. Patchy fog in the area
isn't out of the question, but as of now it looks like the terminals
will remain free of visibility restrictions.

Tomorrow will be another warm day with south breezes and scattered
afternoon storms.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...SSC
Long Term...RJS
Aviation...13
Hazardous weather outlook, May 24, 3:13 PM EDT, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
313 PM EDT Sun May 24 2020

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-251915-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
313 PM EDT Sun May 24 2020 /213 PM CDT Sun May 24 2020/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered showers and thunderstorms are expected into the evening
across the outlook area. The strongest storms will produce locally
heavy rainfall, gusty winds, hail, and frequent cloud to ground
lightning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered thunderstorms are expected for the next several days,
especially in the heat of the afternoons and early evenings. Some
storms will produce locally heavy downpours and gusty winds. All
thunderstorms are dangerous and produce lightning.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, but spotters are
always welcome to report observed severe weather and flooding.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

SSC/RJS

In the hours before

Special weather statement, May 24, 4:20 PM EDT, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Louisville KY
420 PM EDT Sun May 24 2020

INZ077-242045-
Washington-
420 PM EDT Sun May 24 2020

...STRONG THUNDERSTORM NEAR SALEM...

At 419 PM EDT, a strong thunderstorm was located 8 miles southeast of
Salem, moving northeast at 10 mph.

Winds in excess of 40 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Blue River, New Pekin, Little York, New Philadelphia, Farabee, Daisy
Hill, South Boston, New Liberty, and Harristown.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3872 8589 3858 8588 3857 8586 3855 8586
      3855 8587 3852 8587 3852 8588 3850 8589
      3850 8596 3849 8596 3849 8600 3857 8606
TIME...MOT...LOC 2019Z 242DEG 10KT 3855 8597

13
Special weather statement, May 24, 4:46 PM EDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Louisville KY
446 PM EDT Sun May 24 2020

INZ077-078-092-242115-
Washington-Clark-Scott-
446 PM EDT Sun May 24 2020

...LINE OF STRONG THUNDERSTORMS BETWEEN SALEM AND SCOTTSBURG...

At 445 PM EDT, radar indicated strong thunderstorms from near
Scottsburg to 10 miles east of Salem. Movement was northeast at 15
mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Scottsburg, Vienna, Austin, Little York, Leota, New Liberty and New
Frankfort.

These storms will also impact Interstate 65 in Scott County.

If outdoors, seek shelter inside a building.

LAT...LON 3882 8572 3883 8571 3882 8570 3882 8569
      3880 8568 3856 8580 3854 8596 3876 8593
      3875 8592 3875 8590 3873 8589 3873 8587
      3874 8584 3878 8582 3878 8580 3879 8581
      3881 8579 3882 8574 3883 8573
TIME...MOT...LOC 2045Z 227DEG 11KT 3874 8583 3856 8591

13
Special weather statement, May 24, 5:59 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Louisville KY
559 PM EDT Sun May 24 2020

INZ077-242215-
Washington-
559 PM EDT Sun May 24 2020

...STRONG THUNDERSTORM NORTHWEST OF SALEM...

At 558 PM EDT, a strong thunderstorm was located 9 miles northwest of
Salem, moving northeast at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Campbellsburg, Prowsville, and Mckinley.

If outdoors, seek shelter inside a building.

LAT...LON 3877 8617 3878 8616 3876 8614 3864 8623
      3868 8629 3877 8624 3878 8623 3877 8622
      3878 8621 3877 8621 3878 8619 3878 8618
TIME...MOT...LOC 2158Z 205DEG 10KT 3869 8623

13
Special weather statement, May 24, 6:55 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Louisville KY
655 PM EDT Sun May 24 2020

INZ077-242330-
Washington-
655 PM EDT Sun May 24 2020

...STRONG THUNDERSTORM SOUTH OF SALEM...

At 654 PM EDT, a strong thunderstorm was located 7 miles south of
Salem, drifting southeast at 5 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
New Pekin, Shorts Corner, and Farabee.

This storm may intensify, so be certain to monitor local radio
stations and available television stations.

LAT...LON 3845 8612 3858 8610 3856 8599 3844 8604
TIME...MOT...LOC 2254Z 298DEG 5KT 3850 8606

13
Local storm report, May 24, 7:27 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
727 PM EDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     2 N BLUE RIVER          38.57N 85.93W
05/24/2020                   WASHINGTON         IN   911 CALL CENTER

            A TREE WAS REPORTED DOWN ON HICKORY GROVE
            ROAD.

&&

KDW

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 8:33 PM EDTSpecial Weather StatementLMKFayette, Jessamine27 min
May 23, 8:59 PM EDTSpecial Weather StatementLMKJessamine31 min
May 23, 10:31 PM EDTSpecial Weather StatementLMKHenry, Shelby59 min
May 23, 11:32 PM EDTSpecial Weather StatementLMKFranklin, Henry, Scott, Shelby43 min
May 24, 7:10 AM EDTRiver Flood WarningLMKFranklin3 hr
May 24, 7:08 PM EDTAreal Flood AdvisoryLMKHarrison3 hr

Nearby

Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.